Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Suffering from irregular periods after abortion. What medication and treatment is required?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
My period does not flow evenly. There is bright red blood when I poo (definitely menstrual, not from my anus and usually twice a day) and the rest of the time it's just light brownish red spotting. This goes for about 14days with usually one heavy day (changing pad every few hours) of bleeding in the middle. This has been going for a few years now, since I had an abortion in 2009, it is quite confusing and a bit upsetting. I have had ultrasounds which suggested nothing abnormal and I really don't want to take the pill. I am 31.
Posted Sat, 17 Nov 2012 in Women's Health
Answered by Dr. Asra Ishtiaq Ahmed 3 hours later
Hello there.

Thanks for writing.

You are right in being anxious to use birth control pills at this age.

The menstrual problem you are suffering from is menorrhagia where in there is heavy or prolonged bleeding.

Its good to know that your ultrasound was normal. This is because it rules out many causes of abnormal bleeding like fibroids , endometriosis, adenomyosis or ovarian tumors.

In your case the likely possibility is of some hormonal imbalance.
If a hormonal imbalance occurs, the uterine lining (endometrium) develops in excess and eventually sheds by way of heavy menses.
If ovulation does not occur in a menstrual cycle (anovulation), progesterone is not produced. This causes hormonal imbalance and may result in heavy or prolonged bleeding.

I wanted to know if you have got your thyroid function tested. This is because thyroid disorders also present with bleeding changes. If not,then do get a blood TSH level done.

You can consult a gynecologist for starting progesterone tablets like Provera.

Use of progesterone tablets each cycle which will check out the hormone imbalance which might be occurring. It can be used beyond 35 years and is safe especially when birth control pills are to be avoided.
When taken for 10 or more days of each menstrual cycle, the hormone progesterone can help correct hormonal imbalance and reduces bleeding amount and duration by thinning the uterine lining.

The other option can be using a intrauterine device called MIRENA which is progesterone containing device. It will protect against pregnancy along with decreasing the menstrual flow and duration.
So if you desire contraception along with treating your menorrhagia, then MIRENA is a good choice.

Certain tests like Pap smear and endometrial biopsy are important in abnormal heavy bleeding.
Pap smear should be done annually in all sexually active females. Its all the more important if you have abnormal bleeding.

Endometrial biopsy is a minor procedure done where endometrial (uterine lining) tissue is obtained for ruling out possibility of cancerous changes which are not seen on ultrasound early. It should be done in all cases of abnormal bleeding especially before starting any treatment.

Your progesterone tablets or intrauterine device will also take care of the endometrial hyperplasia if it is seen on your biopsy report.

I hope I have answered your query.

Kindly revert back if any doubts remain.

Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor